What Are The Side Effects of Using Spice or K2?
Well, it depends.
The side effects from smoking synthetic marijuana can be the same – or far more dangerous – than those of real weed.
The side effects you experience depend on which of the many different synthetic cannabinoids you put into your body, how much you used and how you ingested it.
Reports indicate the pleasant side effects of Spice are similar to marijuana, but more intense. These include elevated mood, relaxation and altered perception.
However, many users of synthetic cannabinoids, poison control centers and emergency rooms report far less pleasant and sometimes dangerous side effects are common. These include:
- psychotic episodes
- paranoia, increased anxiety and hallucinations – typically much more severe than after smoking marijuana.
- increased heart rate
- uncontrollable body movements
- lack of emotional attachment
- sweating and loss of control
- red eyes
- dry mouth.
One side effect not shared with natural marijuana is increased hunger. Most herbal incense users report a lack of appetite when using the drug. Some lose 20 or 30 pounds while using spice, then lose even more when they withdraw.
Like many others, I didn’t eat anything for days after I quit.
Is Spice Addictive?
Another side effect not shared with marijuana: Synthetic cannabinoids can be highly addictive.
Because the drug is sold as a “legal alternative to marijuana”, many people assume there is no risk of addiction to spice.
This is not the case.
Anyone can get physically addicted to synthetic cannabinoids in just a few weeks of regular use.
Some first time users may find that the intensity of the K2 side effects, particularly the negative side effects such as hallucinations, are enough to stop them from trying the drug again.
But others crave the intensity of the Spice high as much as one would from hardcore drugs like heroin, crack, and pain killers.
In fact, this comparison of spice to heroin, meth and crack addiction is common among spice users who’ve submitted their personal stories to this site.
One of the tell-tale signs of drug addiction is withdrawal symptoms.
When long-term Spice / K2 users attempt to quit, serious withdrawal symptoms often occur, including:
- Loss of appetite
- Vomiting and diarrhea
- Kidney failure or damage
- Extreme Sweating
- Inability to sleep
- Intense cravings
- Loss of motivation
- Psychotic episodes
- Suicidal thoughts
- Inability to care about consequences
Detoxing your body from Spice typically takes a week or more, but the side effects may last much longer.
Some ex-addicts crave the drug for years after quitting. Relapse is common with spice addiction, too.
It’s Not Really That Bad – Is It?
Actually, the side effects of smoking Spice or vaping K2 can be really bad.
In fact, smoking Spice has been fatal in some cases. Death can be quick – for example, after smoking just once – or it may occur after many experiences with the drug.
Spice, K2 and related legal highs have also been implicated in cases of kidney failure and heart attacks. Spice causes reduced blood flow to the heart, also known as myocardial ischemia, which can cause damage to the heart or a heart attack.
Mental health problems are commonly reported by spice users. Testimonials from both regular users and those who used it only one time – commonly mention hallucinations, suicidal and homicidal thoughts and actions, intense fear and paranoia. There are several cases where synthetic weed has been implicated in deaths from suicide or accidental means.
There have also been reports of long term damage to mental health, with continuing hallucinations appearing after several months of trying the drug.
Over 700 Synthetic Cannabinoids – And Counting
Today, there are over 700 known variants of synthetic cannabinoids. New molecules are being produced every month.
No one knows exactly how many of these have made it to the street. You may know which one you just smoked, either.
This is why herbal incense side effects vary greatly from package to package, even for the same brand from month to month.
Smoking Spice or K2 from one package may produce a mellow and pleasant effect, while smoking from another package of the same brand might produce intense paranoia and hallucinations – even in the seasoned smoker.
This wide variation in side effects is likely caused by the ‘skirting’ of drug laws by manufacturers of Spice. As one chemical compound sold as Spice or K2 becomes illegal, the makers replace it with another ‘legal’ substance capable of the same physical effects, but slightly different in its chemical makeup.
Another explanation for widely-varying side effects is the crude manner in which these drugs are produced.
One of the largest companies in the synthetic marijuana industry, Mr Nice Guy, was reportedly using cement mixers and nail polish remover to produce their herbal incense. This causes what are known as ‘hot-spots” where the synthetic cannabinoids are much stronger in one area than another in the same package.
While Spice is currently considered a ‘legal’ high in some areas of the world, it is wise to be aware of the side effects and risks of smoking incense – both positive and negative – in making the decision to abstain from or smoke Spice, K2 or any of its ‘herbal incense’ type derivatives.
Many countries, states and counties have made synthetic marijuana illegal due to its side effects – including here in the US. Only a few synthetic cannabinoids are named as a controlled substance by the DEA (US federal government).
Being aware of the risks is the best way to keep yourself safe.
Need Professional Help?
If you or a loved one are addicted to spice, call our hotline at (844)565-7155 to learn about treatment programs for synthetic drug addiction. Please note: most rehab programs require private insurance like PPO or HMO.
What's Your Story?
If you have firsthand experience with synthetic marijuana and are willing to share your story, you can help other people to gain new insights into their own struggle with this awful drug.
Let's Stay In Touch!
Subscribe to get the latest submitted stories delivered to your inbox.
Send Me Updates